Excessive Heat, Phillips
- When
- July 15, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- AWOS
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
July 2011 will be remembered for the heat across North Central Kansas, as most all of the 6-county area averaged at least 2-4 degrees above 30-year normals when factoring in both the daily highs and lows. The overall hottest 10-11 day stretch of the month centered from the 14th through the 24th, as an expansive upper level high pressure ridge became dominant over the Central Plains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
July 2011 will be remembered for the heat across North Central Kansas, as most all of the 6-county area averaged at least 2-4 degrees above 30-year normals when factoring in both the daily highs and lows. The overall hottest 10-11 day stretch of the month centered from the 14th through the 24th, as an expansive upper level high pressure ridge became dominant over the Central Plains. During this time frame, daily high temperatures were regularly between 95-105 degrees, with places such as Beloit reaching or exceeding 100 degrees on nine consecutive days. Factoring in high humidity, with dewpoints well into 60s to around 70 most days, afternoon heat index values across the area topped out around 110 degrees on several afternoons.
Some of the most oppressive days of all focused from Sunday the 17th through Wednesday the 20th, as the center of the upper high parked itself directly over Kansas and Nebraska with 500 millibar heights maxing out around 6000 meters. On the 20th, observation sites near Alton and Plainville reached 108 and 107 degrees, respectively. For Beloit, it ended up being the 4th-hottest July on record, and the hottest since 1980. Although the heat put a strain on area crops, including corn entering the pollination stage, significant agricultural impacts were minimized as most of North Central Kansas received above-normal precipitation for the month, faring much better than the majority of the state. This stood in stark contrast to extreme to exceptional drought conditions occurring across much of southern Kansas, where locations such as Wichita topped a 1936 record by reaching 100 or more degrees 53 times during the summer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 11:44 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1244 PM CDT FRI JUL 15 2011
.UPDATE...NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST FOR THE
REMAINDER OF THE DAY. DID DECIDE TO EXPAND POPS OUT A BIT WITH
SOME OF THE NEWER MODELS RUNS TRYING TO SHOW ACTIVITY AFFECTING
AREAS FURTHER SOUTH THIS AFTERNOON...BUT CONFIDENCE IS NOT VERY
HIGH. KEPT HEADLINES FOR TODAY RUNNING AS IS...THOUGH TEMPS ACROSS
THE NORTH ARE STRUGGLING RIGHT NOW WITH PARTLY/MOSTLY CLOUDY SKIES
AND ISOLATED SH/TS IN THE NORTHEAST. SATELLITE IS SHOWING MOSTLY CLEAR
SKIES NEAR/S OF THE STATE LINE...SO AS THE CLOUDS PUSH N/NE ITS
POSSIBLE THERE WILL BE PERIODIC MORE NOTABLE BREAKS IN THE
CLOUDS LATER THIS AFTERNOON...WHICH WOULD ALLOW TEMPS TO RISE.
WITH THE LOWER/MID 70S DEWPOINTS ALREADY IN PLACE...IT WOULDNT
TAKE A SIGNIFICANT RISE IN TEMPERATURES TO GET THE HEAT INDEX
VALUES UP NEAR/OVER 100 DEGREES.
&&
.AVIATION...18Z TAF. VFR CONDITIONS ARE FORECAST FOR THIS TAF
PERIOD...WITH MAIN CONCERN LYING WITH PRECIPITATION CHANCES.
CURRENTLY SEEING A SMALL AREA OF ISLD SH/TS JUST OFF TO THE E/NE
OF THE TERMINAL AREA...WITH RADAR SHOWING AN OCCASIONAL RETURN
TRYING TO POP UP IN THE AREA. DECIDED TO ONLY GO WITH A CB
MENTION FOR NOW THROUGH THE AFTERNOON HOURS...NOT OVERLY CONFIDENT
THAT THE TERMINAL ITSELF WOULD BE IMPACTED BY ANY NEW DEVELOPMENT
THIS AFTERNOON/EVENING...AND MODELS ARENT A WHOLE HECK OF A LOT OF
HELP. OTHERWISE...MOST CLOUD COVER THE TERMINAL WILL SEE THROUGH
THE PERIOD IS THIS AFTERNOON THROUGH THE EVENING HOURS...WITH
DECREASING CLOUD THROUGH THE REMAINDER OF THE TAF PERIOD. NO
SIGNIFICANT CHANGES EXPECTED WITH THE WINDS...REMAINING
SOUTH/SOUTHEASTERLY...WITH A FEW GUSTS POSSIBLE FOR A FEW HOURS
THIS AFTERNOON...OTHERWISE SPEEDS EXPECTED AROUND 10-15KTS.
&&
PREV DISCUSSION... /ISSUED 415 AM CDT FRI JUL 15 2011/
DISCUSSION...THE PRIMARY FORECAST CONCERN CENTERS AROUND OUR HEAT
HEADLINES THROUGH THE PERIOD.
EARLY MORNING THUNDERSTORMS ASSOCIATED WITH A WEAK SHORTWAVE
TRACKING ACROSS THE NEBRASKA SANDHILLS COULD COOL THINGS DOWN FOR
AWHILE TODAY. CLOUDS HAVE OVERSPREAD THE AREA IN ASSOCIATION WITH
THIS SHORT WAVE AND AM CONCERNED THAT THE CLOUDS COULD LINGER INTO
THE EARLY AFTERNOON. THESE CLOUDS MIGHT MAKE IT DIFFICULT TO SEE
105 DEGREE HEAT INDEX VALUES THIS AFTERNOON DEPENDING ON WHEN THEY
BREAK UP. THEREFORE CONFIDENCE IN THE HEAT HEADLINES FOR TODAY IS
A BIT SHAKY AS OF THIS MORNING. THEREFORE...DID NOT EXPAND THE
WARNING AT ALL FOR TODAY. DESPITE THE DECREASING CONFIDENCE IN
TODAYS HEADLINES...WILL KEEP THE WARNING INTACT AS THE CLOUDS
COULD STILL BREAK UP BY THIS AFTERNOON...AND THIS MORNINGS RAIN
MIGHT MAKE UP FOR THE LOWER TEMPERATURES BY ADDING TO THE
HUMIDITY.
WILL ALSO HAVE TO WATCH OUT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO THE EARLY EVENING HOURS
WITH THIS SHORTWAVE STILL IN THE NEIGHBORHOOD. INSTABILITY WILL
CERTAINLY BY HIGH THIS AFTERNOON AND WIND SHEAR ALTHOUGH
MARGINAL...WILL BE SUFFICIENT FOR SEVERE THUNDERSTORMS SHOULD
THUNDERSTORMS DEVELOP. THE BEST FORCING WILL BE ACROSS OUR WESTERN
AND NORTHERN CWA...PRIMARILY NORTHWEST OF A PHILLIPSBURG
KANSAS...TO SAINT PAUL NEBRASKA LINE. THUNDERSTORMS SHOULD NOT
LAST TOO LONG INTO THE EVENING AS THE SHORTWAVE WILL PROGRESSIVELY
BE MOVING FURTHER AWAY AS WE HEAD THROUGH THE EVENING.
THEREFORE...WILL BE BRINGING POPS TO AN END BY MIDNIGHT IF NOT
EARLIER.
THE UPPER LEVEL RIDGE WILL SLIDE FURTHER NORTH ON SATURDAY AND
SHOULD BE CENTERED OVER AN AREA NEAR THE SOUTHEASTERN TIP OF
NEBRASKA. THIS LARGE AREA OF HIGH PRESSURE WILL DOMINATE THE
REGION AND MOVE VERY LITTLE IF ANY THROUGH TUESDAY. THIS WILL
RESULT IN A HOT AND DRY PERIOD WITH EXTREME HEAT INDEX VALUES OF
105 TO 110 MOST EVERY AFTERNOON.
A SHORT WAVE CROSSING THE NORTHERN ROCKIES MIGHT FINALLY PUSH THE
UPPER LEVEL HIGH BACK TOWARDS THE SOUTHEAST BY WEDNESDAY OR
THURSDAY...BUT EVEN THEN HOT TEMPERATURES WILL BE SLOW TO YIELD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT TUESDAY FOR NEZ040-041-
047>049-062>064-075>077-085>087.
EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR NEZ040-041-047>049-062>064-075>077-085>087.
EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR NEZ039-046-060-061-072>074-082>084.
KS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT TUESDAY FOR KSZ006-007-018-
019.
EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR KSZ006-007-018-019.
EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR KSZ005-017.
&&
UPDATE/AVIATION...ADO
PREV DISCUSSION...WESELYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1250 PM CDT FRI JUL 15 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1250 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE ON THE STRONG TO SEVERE SIDE...WITH THE BETTER CHANCES FOR SEVERE WEATHER IN AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA. THE PRIMARY SEVERE WEATHER THREATS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. IN ADDITION...HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING FOR MUCH OF NORTH CENTRAL KANSAS...AND LOCATIONS IN SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND EAST OF HIGHWAY 281. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR AREAS ALONG AND EAST OF HIGHWAY 281. PLEASE REFER TO THE LATEST EXCESSIVE HEAT MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. EXCESSIVE HEAT WATCHES AND WARNINGS ARE IN EFFECT THIS WEEKEND INTO NEXT WEEK. PLEASE REFER TO THE LATEST EXCESSIVE HEAT MESSAGE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING...MAINLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO
The national radar mosaic for the moment the first event began.
6 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334338, 334339, 334340, 334341, 334342, 334343.